Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 319, NWS Springfield, MO

July 20, 2006Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2006, 12:39 AM CDT for Stone County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2006, 12:39 AM CDT (05:39 UTC)
Expired
Jul 20, 2006, 1:45 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:29 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 12:29 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CDT THU JUL 20 2006

...DANGEROUSLY HOT AND HUMID CONDITIONS TO CONTINUE...

.DISCUSSION...
PREVIOUS DISCUSSION 315 PM.
ANOTHER HOT DAY WAS IN PROGRESS ACROSS THE MISSOURI OZARKS AND
SOUTHEAST KANSAS WITH TEMPERATURES HOVERING AROUND 100 DEGREES.
WATER VAPOR AND PROFILERS DEPICTED THAT THE UPPER RIDGE REMAINED
ANCHORED OVERHEAD. LOWER DEWPOINTS HAD MIXED DOWN ACROSS FAR
SOUTHWEST MISSOURI WHILE MOISTURE WAS POOLING OVER THE EASTERN
OZARKS.

EXTREME CAPE IN EXCESS OF 5000 J/KG HAD DEVELOPED WITHIN THE MOIST
AXIS. ISOLATED THUNDERSTORMS HAD RAPIDLY DEVELOPED WITHIN THIS
INSTABILITY AXIS. ISOLATED STORMS WILL CONTINUE TO FORM ACROSS THE
EASTERN OZARKS THROUGH THE EARLY EVENING THEN DIMINISH AFTER SUNSET.
A FEW STORMS WILL BE POSSIBLE GIVEN THE STRONG INSTABILITY.

ALTHOUGH THE UPPER RIDGE WILL GRADUALLY RETROGRADE TO THE WEST OVER
THE NEXT COUPLE OF DAYS...WE WILL REMAIN UNDER ITS INFLUENCE. HIGHS
WILL AGAIN REACH THE CENTURY MARK ACROSS MUCH OF THE FORECAST AREA
THURSDAY AFTERNOON. WE WILL LIKELY SEE DEWPOINTS LOWER SOME IN THE
AFTERNOON DUE TO DEEP MIXING. HOWEVER HEAT INDICES WILL STILL CLIMB
TO NEAR OR ABOVE 105 ACROSS MOST OF THE FORECAST AREA.

SHORTWAVES WILL SLIDE SOUTHEAST AROUND THE PERIPHERY OF THE
RETREATING RIDGE. INITIAL IMPULSE IS PROGGED TO PUSH INTO EASTERN
MISSOURI THURSDAY NIGHT AND SUPPORT A CONVECTIVE COMPLEX. THE
EVOLUTION OF THIS CONVECTION IS UNCERTAIN BUT THE EASTERN OZARKS
STAND TO HAVE THE BEST CHANCE FOR RAIN THURSDAY NIGHT.

ANOTHER MORE POTENT SHORTWAVE AND ACCOMPANYING FRONT WILL DROP INTO
THE AREA FRIDAY. WILL FOLLOW CLOSER TO THE SLOWER WFF MODEL SOLUTION
WHICH SAGS THE FRONT INTO THE OZARKS FRIDAY AFTERNOON AND EVENING.
INCREASING LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT AND
SYNOPTIC SCALE ASCENT WILL SUPPORT CONVECTIVE DEVELOPMENT FRIDAY
AFTERNOON AND EVENING. INCREASING DEEP LAYERED SHEAR AND MODERATE
INSTABILITY MAY SUPPORT A FEW SEVERE STORMS. COMPRESSIONAL WARMING
AND AMPLE SUNSHINE AHEAD OF THE FRONT SHOULD PUSH TEMPERATURES
QUICKLY INTO THE MIDDLE 90S TO NEAR 100 BY EARLY FRIDAY AFTERNOON.
WITH UNCERTAINTY IN MODEL SOLUTIONS AND EXTENT OF CLOUDINESS IN
QUESTION...THE EXCESSIVE HEAT WARNING WILL NOT BE EXTENDED AT THIS
TIME.

THE UPPER RIDGE WILL AMPLIFY OVER THE WESTERN U.S. DURING THE
WEEKEND WHILE A LONGWAVE TROUGH TAKES SHAPE OUT EAST. THIS WILL
LEAVE OUR REGION UNDER A NORTHWEST FLOW. A COOLER AND DRIER AIRMASS
WILL SETTLE INTO THE OZARKS THIS WEEKEND WITH TEMPERATURES NEAR
NORMAL.

FOSTER

&&

.AVIATION...

FOR THE 06Z TAFS...LARGE OUTFLOW FROM PREVIOUS DESTRUCTIVE STORM
COMPLEX CURRENTLY PUSHING INTO THE SGF AREA.  STORMS HAD JUST
RECENTLY AS OF MIDNIGHT LOCAL TIME DEVELOPED ALONG THE OUTFLOW
BOUNDARY SO HAVE MENTIONED VCTS IN THE SGF 06Z TAFS.  HAVE ALSO
INCLUDED A TEMPO GROUP WITH WIND GUSTS OF 20 TO 30 KTS AS HAS BEEN
MEASURED WITH THE OUTFLOW.  REMAINDER OF TAFS FOR JLN/SGF LOOK TO BE
VFR.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...EXCESSIVE HEAT WARNING FOR MUCH OF THE MISSOURI OZARKS
NORTHWEST OF A LINE FROM GAINESVILLE TO SALEM THROUGH THURSDAY.
HEAT ADVISORY FOR FAR SOUTH CENTRAL MISSOURI INCLUDING WEST PLAINS
THROUGH THURSDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Jul 19, 11:55 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT WED JUL 19 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1155 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WITH GUSTY WINDS OF 40 TO 50 MPH WILL
CONTINUE TO AFFECT AREAS MAINLY SOUTH OF HIGHWAY 60 AND WEST OF
WEST PLAINS THROUGH 130 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HOT CONDITIONS WILL CONTINUE THURSDAY WITH HEAT INDICES AGAIN
REACHING 104 TO 110 DEGREES.

A CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT WITH A
BETTER CHANCE FRIDAY AS A COLD FRONT MOVES INTO THE REGION.
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNRISE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

In the hours before

Local storm report, Jul 19, 11:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND DMG     WILLOW SPRINGS          36.99N 91.97W
07/19/2006                   HOWELL             MO   LAW ENFORCEMENT

            SEVERAL POWERLINES DOWN IN TOWN.

&&

HATCH
Local storm report, Jul 19, 11:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     MOUNTAIN GROVE          37.13N 92.26W
07/19/2006                   WRIGHT             MO   EMERGENCY MNGR

            TREE REPORTED DOWN ON A HOME.

&&

HATCH
Local storm report, Jul 19, 11:21 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     WINONA                  37.01N 91.32W
07/19/2006                   SHANNON            MO   PUBLIC

            TREES AND POWERLINES DOWN IN TOWN.

1115 PM     HAIL             WINONA                  37.01N 91.32W
07/19/2006  E0.75 INCH       SHANNON            MO   PUBLIC

&&

HATCH
Local storm report, Jul 19, 11:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     MOUNTAIN GROVE          37.13N 92.26W
07/19/2006  E60 MPH          WRIGHT             MO   FIRE DEPT/RESCUE

&&

HATCH
Local storm report, Jul 19, 11:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     WINONA                  37.01N 91.32W
07/19/2006                   SHANNON            MO   EMERGENCY MNGR

            TREES DOWN ACROSS TOWN. SOME TREES DOWN ON HOMES.

&&

HATCH
Local storm report, Jul 20, 12:14 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     AVA                     36.95N 92.66W
07/20/2006                   DOUGLAS            MO   EMERGENCY MNGR

            POWERLINE DOWN IN TOWN.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:01 PM CDTSevere Thunderstorm WarningSGFDent, Phelps59 min
Jul 19, 9:32 PM CDTSevere Thunderstorm WarningSGFShannon73 min
Jul 19, 9:58 PM CDTSevere Thunderstorm WarningSGFDent32 min
Jul 19, 10:23 PM CDTSevere Thunderstorm WarningSGFTexas49 min
Jul 19, 10:41 PM CDTSevere Thunderstorm WarningSGFShannon46 min
Jul 19, 10:44 PM CDTSevere Thunderstorm WarningSGFOregon53 min
Jul 19, 10:48 PM CDTSevere Thunderstorm WarningSGFHowell62 min
Jul 19, 11:17 PM CDTSevere Thunderstorm WarningSGFDouglas58 min
Jul 19, 11:25 PM CDTSevere Thunderstorm WarningSGFOzark80 min
Jul 20, 12:03 AM CDTSevere Thunderstorm WarningSGFChristian, Greene42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.